Alert archive / California / Small Craft Advisories in 2011

Small Craft Advisory 61, NWS Los Angeles, CA

May 17, 2011

NWS Los Angeles, CA issued this small craft advisory at May 17, 2011, 9:02 PM PDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
May 17, 2011, 9:02 PM PDT (04:02 UTC)
Expired
May 22, 2011, 6:00 PM PDT
In force
5 days
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at May 17, 8:30 PM PDT, 32 minutes earlier.

Area forecast discussion, May 17, 8:30 PM PDT, 32 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
830 PM PDT TUE MAY 17 2011

.SYNOPSIS...
RAIN AND GUSTY MOUNTAIN AND DESERT WINDS WILL MOVE THROUGH THE AREA
TONIGHT INTO WEDNESDAY. HIGH PRESSURE WILL BRING FAIR SKIES AND
POSSIBLE MARINE LAYER TO THE AREA THURSDAY THROUGH SATURDAY. A WEAK
COLD FRONT WILL BRING A SLIGHT CHANCE OF SHOWERS SUNDAY...FOLLOWED
BY ANOTHER WEAK RIDGE...WARMING TEMPERATURES EARLY NEXT WEEK.

&&

.SHORT TERM (TODAY-FRI)...DO NOT ANTICIPATE AN UPDATE THIS EVENING.
GUIDANCE INITIALIZED THE LOW/MID LEVEL MOISTURE AXIS CENTERED OVER
THE NORTH HALF OF THE AREA AND RELATIVELY STRONG LOW/MID LEVEL
ASCENDING FLOW REASONABLY WELL AND WAS CONSISTENT WITH PREVIOUS
RUNS. DRYING AND STRONG DESCENDING FLOW OVER THE OFFSHORE WATERS OF
NORTHERN CALIFORNIA WILL MOVE OVER EASTERN LOS ANGELES COUNTY BY 8AM
WEDNESDAY MORNING. IN THE MEANTIME MAX RAIN RATES WERE SLIGHTLY
GREATER THAN ONE TENTH OF AN INCH AND ISOLATED THIS EVENING OVER THE
NORTH HALF OF THE AREA. EXPECT SIMILAR RATES OVER VENTURA COUNTY
THOUGH RATES WILL LIKELY INCREASE TO OVER ONE QUARTER INCH OVER
THE SAN GABRIEL MOUNTAINS AS THE MOISTURE CONSOLIDATES WITHIN THE
ACCELERATING WEST WINDS AS THE SYSTEM PROGRESSES SOUTHEAST OVERNIGHT.

THE FOLLOWING IS AN EXCERPT FROM THE PREVIOUS SHIFT

WIND ADVISORIES HAVE BEEN EXTENDED THRU 9 PM WEDNESDAY AS STRONG AND
GUSTY WINDS WILL PERSIST AT TIMES. PLEASE SEE LAXNPWLOX FOR
DETAILS...

SNOW LEVELS ARE EXPECTED TO BE AROUND 6000 TO 7000 FEET BY LATE
TONIGHT AND AROUND 5500 TO 6000 FEET ON WEDNESDAY...WITH LOCAL SNOW
ACCUMULATIONS UP TO 1 TO 3 INCHES POSSIBLE ABOVE 6500 FEET.

THE SHOWERS SHOULD MOSTLY END BY WED AFTERNOON...EXCEPT IN THE MTNS
ESPECIALLY FOR THE N SLOPES AND OVER THE EASTERN INTERIOR SLO COUNTY
VLYS AND THE CUYAMA VALLEY AS LOWER LEVEL WINDS WINDS SWITCH FROM S
TO SW IN THE MORNING TO MORE W TO NW IN THE AFTERNOON. WINDS ARE
EXPECTED TO BECOME QUITE GUSTY FOR MOST COASTAL AREAS WED AFTERNOON
AND EARLY EVENING...WITH STRONG AND GUSTY WINDS LIKELY FOR THE MTNS
AND ANTELOPE VALLEY. GUSTY NW TO N WINDS SHOULD ALSO AFFECT THE SBA
COUNTY MTNS AND S COAST LATE WED INTO WED NIGHT. IT LOOKS LIKE
ADDITIONAL WIND ADVISORIES MAY EVENTUALLY BE NEEDED FOR SOME OF
THESE AREAS WED INTO WED NIGHT.

A BROAD NW FLOW ALOFT WILL PREVAIL OVER SRN CA ON THU AS AN UPPER
RIDGE BUILDS INTO THE EASTERN PAC. THE UPPER LEVEL RIDGE IS THEN
FORECAST TO BUILD INTO SRN CA LATER THU NIGHT AND FRI. IT LOOKS LIKE
THE MARINE LAYER CLOUDS MAY BECOME A BIT BETTER ORGANIZED OVER THE
SOCAL BIGHT AND ALONG THE CENTRAL COAST WED NIGHT INTO THU MORNING.
SOME LOW CLOUDS SHOULD MOVE INTO SOME COASTAL AREAS WED NIGHT...WITH
MORE EXTENSIVE LOW CLOUDS AND FOG EXPECTED THU NIGHT INTO FRI
MORNING ALONG THE COAST AND INTO SOME OF THE ADJACENT VALLEYS.
OTHERWISE FAIR SKIES CAN BE EXPECTED ACROSS THE REGION THU THRU FRI.
TEMPS ARE FORECAST TO REMAIN BELOW NORMAL IN ALL AREAS THRU
THU...THEN WARM TO NEAR NORMAL TO SLIGTHLY BELOW NORMAL FOR FRI.

.LONG TERM (SAT-TUE)...GFS AND ECMWF ARE IN GENERAL AGREEMENT THRU
THE PERIOD. IT LOOKS LIKE A BROAD UPPER LEVEL TROF WILL MOVE TO THE
CA COAST BY LATE SAT THEN MOVE SLOWLY INLAND OVER THE STATE THRU
SUN. THE TROF WILL MOVE E OF THE REGION FOR MON...WITH WEAK UPPER
LEVEL RIDGING EXPECTED OVER CENTRAL AND SRN CA ON TUE. THE UPPER
TROF IS EXPECTED TO BRING A SLIGHT CHANCE OF SHOWERS TO THE FORECAST
AREA SUN INTO SUN NIGHT...OTHERWISE DRY WEATHER CAN BE EXPECTED THRU
TUE. THERE WILL ALSO BE VARYING AMOUNTS OF CLOUDS OVER THE REGION
DURING THE WEEKEND...WITH CLEARING FOR THE MOST PART EARLY NEXT
WEEK. TEMPS ARE EXPECTED TO COOL AGAIN TO SEVERAL DEGREES BELOW
NORMAL BY SUN...THEN WARM BACK TO NEAR NORMAL BY TUE.

&&

.AVIATION...18/0000Z.

MID/UPPER LEVEL TROUGH OVER THE WEST COAST WILL SHIFT EAST. STRONG
UPPER LEVEL WINDS WILL PREVAIL WHILE MODERATE MID LEVEL WEST WINDS
BECOME MODERATE TO STRONG NORTHWEST AFTER 18/12Z. SURFACE FRONT OVER
THE COASTAL WATERS NORTH OF POINT CONCEPTION WILL SHIFT SOUTHEAST
WHILE WEAKENING AND THE REMNANTS WILL SHIFT SOUTHEAST OF KLAX BY
18/14Z. WEAK INSTABILITY WITH CLOUD TOPS APPROXIMATELY 15KFT WILL
CONTINUE THROUGH 18/15Z THEN DECREASING MOISTURE AND INCREASING
STABILITY. FREEZING LEVEL AROUND 10KFT THIS AFTERNOON WILL DIFFER BY
MINUS 3KFT BY 18/21Z.

KLAX...VIRTUALLY CERTAIN -RA AT TIMES BETWEEN 18/04-18/15Z. CHANCE
CIGS 030 BY 18/03Z THEN CHANCE CIGS 020 BETWEEN 18/05-18/10Z. CHANCE
CIGS 012 BY 18/10Z THEN CHANCE CIGS BETWEEN 18/15-18/19Z. CHANCE
SURFACE WINDS 24020G28KT AFTER 18/19Z. CHANCE CIGS 030 AT TIMES
BETWEEN 18/19-18/23Z.

KBUR...VIRTUALLY CERTAIN -RA AT TIMES BETWEEN 18/04-18/18Z. CHANCE
CIGS 022-025 BETWEEN 18/04-18/12Z. CHANCE CIGS 015 BETWEEN
18/12-18/18Z.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
GALE WATCH (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...SIRARD/
SYNOPSIS...SETO/SIRARD

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 17, 6:00 AM PDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE MAY 17 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-181300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

RAIN SHOWERS...WITH MOUNTAIN SNOW ABOVE 6000 FEET WILL CONTINUE
THROUGH THE DAY AND INTO THE NIGHT. THESE SHOWERS WILL CREATE SLICK
HAZARDOUS ROADWAYS. WIND GUSTS TO 50 MPH WILL OCCUR ACROSS THE
MOUNTAINS AND DESERTS TODAY AND WILL CREATE HAZARDOUS CROSSWINDS FOR
HIGH PROFILE VEHICLES. BEACHGOERS WILL FACE A HAZARDOUS ELEVATED RIP
CURRENT RISK.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Special weather statement, May 17, 3:13 PM PDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
313 PM PDT TUE MAY 17 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-181300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
313 PM PDT TUE MAY 17 2011

...ANOTHER LATE SEASON STORM TO HIT SOUTHERN CALIFORNIA...

A LATE SEASON STORM SYSTEM WILL MOVE INTO THE CENTRAL COAST BY EARLY
THIS EVENING THEN PUSH DOWN THE COAST INTO VENTURA AND LOS ANGELES
COUNTIES TONIGHT.

WIDESPREAD SHOWERS WILL AFFECT SAN LUIS OBISPO AND SANTA BARBARA
COUNTIES THROUGH THIS EVENING THEN SPREAD INTO VENTURA AND LOS
ANGELES COUNTIES BY MIDNIGHT. THE WIDESPREAD SHOWERS WILL LINGER
INTO EARLY WEDNESDAY MORNING BEFORE DIMINISHING THROUGH THE DAY ON
WEDNESDAY. LINGERING SHOWERS CAN ALSO BE EXPECTED ON THE NORTH
MOUNTAIN SLOPES WEDNESDAY EVENING.

RAINFALL TOTALS FROM THIS WEATHER SYSTEM ARE EXPECTED TO BE FROM ONE
TENTH TO ONE QUARTER OF AN INCH. LOCAL AMOUNTS UP TO ONE HALF INCH
WILL BE POSSIBLE ON THE SOUTH FACING SLOPES...ESPECIALLY OVER LOS
ANGELES COUNTY...AND ACROSS THE FOOTHILLS OF NORTHWESTERN SAN LUIS
OBISPO COUNTY.

SNOW LEVELS WILL START OUT RATHER HIGH THIS EVENING...GENERALLY
ABOVE 7000 FEET...THEN LOWER TO 5500 TO 6000 FEET BY EARLY WEDNESDAY
MORNING. THROUGH WEDNESDAY...LOCAL SNOWFALL ACCUMULATIONS OF 1 TO 3
INCHES WILL BE POSSIBLE ABOVE 6500 FEET. OTHERWISE...LITTLE IF ANY
SNOW ACCUMULATION IS EXPECTED.

AREAS OF GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED TONIGHT THROUGH
WEDNESDAY MORNING MAINLY OVER THE LOS ANGELES COUNTY MOUNTAINS AND
IN THE ANTELOPE VALLEY. GUSTY WINDS WILL BECOME MORE WEST TO
NORTHWEST WEDNESDAY AFTERNOON AND EVENING WHILE SPREADING TO MANY
COASTAL AREAS AND INTO THE MOUNTAINS OF SAN LUIS OBISPO AND SANTA
BARBARA COUNTIES. THE STRONGEST WINDS ARE EXPECTED IN THE MOUNTAINS
AND DESERTS...WHERE GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED.

RESIDENTS OF SOUTHWEST CALIFORNIA ARE URGED TO STAY TUNED TO THE
LATEST NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS AS THIS
LATE SEASON STORM UNFOLDS.

SIRARD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:02 PM PDTGale WarningLOX30 hr
May 18, 2:18 AM PDTHigh Surf AdvisoryLOX64 hr

Nearby

Small Craft Advisories in California, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.